Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at May 16, 2020, 6:54 PM CDT for Rains County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 6:54 PM CDT (23:54 UTC)
- Expired
- May 16, 2020, 9:19 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Rains County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 142 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:00 PM CDT | FLASH FLOOD | Emory, TX | DELAYED REPORT: SEVERAL COUNTY ROADS UNDER WATER AND 1 CLOSED DUE TO A WASH-OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WGUS54 KFWD 162354
FFWFWD
TXC379-170300-
/O.NEW.KFWD.FF.W.0013.200516T2354Z-200517T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
654 PM CDT Sat May 16 2020
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Rains County in north central Texas...
* Until 1000 PM CDT.
* At 654 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
poor drainage and low lying areas.
* Some locations that will experience flash flooding include...
Emory, East Tawakoni and Point.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3298 9593 3293 9566 3276 9564 3282 9592
3282 9593
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
301 follow-up statement
806
WGUS74 KFWD 170219
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
919 PM CDT Sat May 16 2020
TXC379-170229-
/O.CAN.KFWD.FF.W.0013.000000T0000Z-200517T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rains TX-
919 PM CDT Sat May 16 2020
...FLASH FLOOD WARNING IS CANCELLED FOR RAINS COUNTY...
The heavy rain has ended, but light rain will continue for the next
few hours. Minor flooding of low lying areas will be possible.
Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 100 AM CDT for portions
of north central Texas and northeast Texas.
LAT...LON 3298 9593 3293 9566 3276 9564 3282 9592
3282 9593
$$
DunnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:27 PM CDT, 27 minutes earlier.
Area forecast discussion, May 16, 6:27 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 627 PM CDT Sat May 16 2020 .SHORT TERM... /NEW/ /Tonight through Sunday/ Radar imagery and surface observations show the center of the surface low is located in the vicinity of the Kaufman/Van Zandt/ Henderson county lines this evening. To the east and north of the center, some weak surface instability is available and has supported more robust updrafts with rainfall rates climbing to 1.5 to 2"/hr. These pockets of heavier rainfall remain fairly isolated this evening, but could still support some instances of flash flooding if training of cells becomes established. This threat should diminish as we go through the evening and the entire rain shield shifts off to the northeast. Until then, we'll leave the current Flash Flood Watch in effect at least for another few hours. Persistent lift will support rainfall back as far west as a Bowie to Weatherford line at least for another couple of hours before larger scale subsidence begins to work in from the west. We should see a gradual erosion of the precipitation shield along with a noticeable eastward shift. We'll keep high PoPs in through about midnight before tapering rain chances down to zero along the I-35 corridor overnight. Given the slow speed of the entire system, we'll hang on to some low PoPs east of I-35 through the overnight hours. As the rain moves off to the east by early Sunday, skies will become mostly sunny later in the day with northerly winds persisting. High temperatures will top out in the lower 80s across the region. Dunn && .LONG TERM... /Issued 214 PM CDT Sat May 16 2020/ /Sunday night onward/ The long-term period looks to be very quiet, with the only real weather story being steadily increasing temperatures through the week. By Sunday night, the upper-level low responsible for today's heavy rain event should be off to our east, allowing rain and thunderstorms to come to an end. The upper-level pattern will transition to an omega block pattern across much of the CONUS, with an amplified ridge over the south- central CONUS, and troughs over the East and West Coasts. This pattern will keep the weather in our region dry for the next several days. While we will be underneath a ridge, the 500 mb height anomalies will not be particularly large, so temperatures shouldn't get too hot. Temperatures for the first half of the week will be near normal for the middle part of May. Highs will be in the mid to upper 80s, with overnight lows in the mid 60s. Towards the end of the week, the ridge will amplify a bit more, and center itself more directly over our region. This will result in temperatures climbing to the upper 80s to lower 90s, which is about 5-10 degrees above normal for this time of the year. Still, nothing overly unusual for North and Central Texas approaching Memorial Day Weekend. Beyond the forecast period, both the GFS and ECMWF show the omega block pattern breaking down, with a deep trough settling in over the western half of the CONUS. This could bring a return to more active weather around Memorial Day and beyond. Godwin && .AVIATION... /NEW/ /00Z TAFs/ Areas of light rain and MVFR cigs will prevail for another few hours before some improvements can be expected. We're already seeing some breaks in the lower cloud cover in the Metroplex, but think periodic MVFR cigs will continue into the night. The rain will gradually pull off to the east tonight with northerly winds becoming more westerly late tonight. As drier air filters into the region early Sunday morning, we'll see clouds erode and a return to northerly flow. VFR will prevail through the day Sunday into Sunday night. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 63 83 65 87 65 / 90 0 0 0 0 Waco 62 83 64 87 65 / 30 0 5 0 0 Paris 64 79 60 81 60 / 100 20 0 0 5 Denton 62 83 62 86 63 / 90 0 0 0 0 McKinney 63 81 62 85 63 / 100 0 0 0 0 Dallas 64 84 65 87 65 / 100 0 0 0 0 Terrell 65 81 62 84 63 / 100 5 0 0 0 Corsicana 63 82 63 84 65 / 80 10 5 0 0 Temple 61 85 65 87 65 / 10 0 5 0 0 Mineral Wells 61 83 61 87 63 / 40 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Sunday for TXZ092>095-103>107- 118>123-133>135-145>148-161. && 91
Hazardous weather outlook, May 16, 2:14 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 214 PM CDT Sat May 16 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 214 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Storms are ongoing across North and Central Texas. The main threat will be the heavy rain that could lead to flash flooding east of I- 35. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms will remain possible on Sunday, mainly in the morning. Severe weather is not expected with lightning strikes being the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 16, 3:30 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG 4 NE MABANK 32.41N 96.07W
05/16/2020 VAN ZANDT TX FIRE DEPT/RESCUE
MINOR DAMAGE TO HOMES AND POWER LINES.
MULTIPLE TREES DOWN NEAR VZCR 2718 AND 2719.
POSSIBLE BRIEF TORNADO PENDING SURVEY. TIME
ESTIMATED BY RADAR AND SO REPORTS.
&&Local storm report, May 16, 3:36 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 3 NNE MABANK 32.41N 96.08W
05/16/2020 KAUFMAN TX FIRE DEPT/RESCUE
SIGNIFICANT DAMAGE TO ONE HOME ALONG KAUFMAN
CR 4007 JUST INSIDE KAUFMAN COUNTY LINE.
SIGNIFICANT TREE/POWER LINE DAMAGE IN THIS
AREA. POSSIBLE BRIEF TORNADO BASED ON
CONTINUED PATH FROM VAN ZANDT COUNTY DAMAGE.
PENDING SURVEY. TIME ESTIMATED FROM RADAR
AND SO REPORTS.
&&Special weather statement, May 16, 3:46 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
346 PM CDT Sat May 16 2020
TXZ120-121-162115-
Kaufman TX-Rockwall TX-
346 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCKWALL AND
NORTHWESTERN KAUFMAN COUNTIES UNTIL 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrell, moving west at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Rowlett, Rockwall, Terrell, Forney, Heath, Talty, McLendon-Chisholm,
Post Oak Bend City, Oak Ridge and Lawrence.
LAT...LON 3264 9623 3266 9652 3291 9652 3285 9629
3284 9629 3284 9627 3282 9619
TIME...MOT...LOC 2046Z 100DEG 19KT 3275 9630
30Special weather statement, May 16, 4:11 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
411 PM CDT Sat May 16 2020
TXZ105-123-162145-
Hunt TX-Rains TX-
411 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUNT AND RAINS COUNTIES
UNTIL 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hawk Cove to near Golden. Movement was
northwest at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
West Tawakoni, Quinlan, Caddo Mills, Emory, East Tawakoni, Hawk Cove,
Point and Lone Oak.
LAT...LON 3272 9564 3271 9567 3275 9571 3275 9576
3277 9577 3277 9585 3282 9592 3284 9593
3284 9629 3304 9630 3300 9586 3298 9586
3298 9567
TIME...MOT...LOC 2110Z 147DEG 10KT 3288 9606 3275 9553
30Special weather statement, May 16, 4:14 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
414 PM CDT Sat May 16 2020
TXZ121-162145-
Kaufman TX-
414 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KAUFMAN COUNTY UNTIL
445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talty, or near Forney, moving west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terrell, Seagoville, Forney, Crandall, Talty, Post Oak Bend City and
Lawrence.
LAT...LON 3264 9630 3262 9652 3281 9652 3282 9630
3282 9629
TIME...MOT...LOC 2114Z 091DEG 10KT 3274 9639
30Special weather statement, May 16, 5:35 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
535 PM CDT Sat May 16 2020
TXZ121-162300-
Kaufman TX-
535 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAUFMAN COUNTY UNTIL
600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wills Point, moving west at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terrell, Kaufman, Post Oak Bend City, Oak Ridge and Lawrence.
LAT...LON 3266 9608 3257 9628 3281 9640 3282 9630
3283 9629 3284 9621 3284 9608 3275 9607
TIME...MOT...LOC 2235Z 069DEG 12KT 3277 9612
30The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:28 PM CDT | Special Weather Statement | FWD | Rockwall | 32 min |
| May 15, 7:46 PM CDT | Special Weather Statement | FWD | Denton | 29 min |
| May 15, 7:55 PM CDT | Special Weather Statement | FWD | Ellis, Johnson, Palo Pinto, Parker, Tarrant | 65 min |
| May 15, 8:09 PM CDT | Severe Thunderstorm Warning | FWD | Stephens, Young | 66 min |
| May 15, 8:40 PM CDT | Special Weather Statement | FWD | Eastland | 50 min |
| May 15, 8:57 PM CDT | Special Weather Statement | FWD | Hill, Hood, Johnson, Navarro, Somervell | 63 min |
| May 15, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Jack, Palo Pinto, Stephens, Young | 48 min |
| May 15, 9:42 PM CDT | Special Weather Statement | FWD | Comanche, Mills | 48 min |
| May 15, 9:49 PM CDT | Areal Flood Advisory | FWD | Eastland, Jack, Palo Pinto, Stephens, Young | 3 hr |
| May 15, 9:49 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland, Erath | 56 min |
| May 15, 9:57 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Palo Pinto, Parker, Wise | 63 min |
| May 15, 10:28 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Parker, Somervell | 62 min |
| May 15, 10:36 PM CDT | Areal Flood Advisory | FWD | Erath, Hood, Palo Pinto, Parker | 3 hr |
| May 15, 10:39 PM CDT | Special Weather Statement | FWD | Hamilton, Lampasas | 66 min |
| May 15, 11:10 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Coryell, Hamilton, McLennan | 80 min |
| May 15, 11:25 PM CDT | Special Weather Statement | FWD | Johnson | 35 min |
| May 15, 11:27 PM CDT | Areal Flood Advisory | FWD | Bosque, Hill, Hood, Johnson, Somervell | 3 hr |
| May 16, 12:25 AM CDT | Special Weather Statement | FWD | Hill, McLennan | 50 min |
| May 16, 12:45 AM CDT | Areal Flood Advisory | FWD | McLennan | 3 hr |
| May 16, 12:56 AM CDT | Special Weather Statement | FWD | Falls, Milam | 49 min |
| May 16, 1:21 AM CDT | Special Weather Statement | FWD | McLennan | 24 min |
| May 16, 1:43 AM CDT | River Flood Warning | FWD | Hunt | 57 hr |
| May 16, 1:43 AM CDT | River Flood Warning | FWD | Hunt, Kaufman, Rockwall | 47 hr |
| May 16, 1:50 AM CDT | Special Weather Statement | FWD | Milam, Robertson | 25 min |
| May 16, 9:51 AM CDT | Areal Flood Advisory | FWD | Tarrant | 3 hr |
| May 16, 10:39 AM CDT | Flash Flood Watch | FWD | Anderson, Collin, Cooke, Dallas, Delta, Denton and 17 more | 14 hr |
| May 16, 11:01 AM CDT | Flash Flood Warning | FWD | Tarrant | 5 hr |
| May 16, 11:36 AM CDT | Areal Flood Advisory | FWD | Denton | 3 hr |
| May 16, 12:06 PM CDT | Areal Flood Advisory | FWD | Freestone, Leon, Limestone, Robertson | 3 hr |
| May 16, 12:17 PM CDT | River Flood Warning | FWD | Denton | 22 hr |
| May 16, 12:17 PM CDT | River Flood Warning | FWD | Dallas | 52 hr |
| May 16, 12:28 PM CDT | Areal Flood Advisory | FWD | Dallas, Ellis, Tarrant | 3 hr |
| May 16, 1:51 PM CDT | Areal Flood Advisory | FWD | Dallas, Kaufman, Rockwall | 5 hr |
| May 16, 2:19 PM CDT | Special Weather Statement | FWD | Van Zandt | 26 min |
| May 16, 2:26 PM CDT | Areal Flood Advisory | FWD | Cooke, Denton | 3 hr |
| May 16, 2:28 PM CDT | River Flood Warning | FWD | Leon, Robertson | 4 days |
| May 16, 2:34 PM CDT | River Flood Warning | FWD | Dallas | 5 hr |
| May 16, 2:39 PM CDT | Special Weather Statement | FWD | Ellis | 36 min |
| May 16, 2:52 PM CDT | Areal Flood Advisory | FWD | Ellis, Navarro | 5 hr |
| May 16, 2:57 PM CDT | Special Weather Statement | FWD | Rains | 33 min |
| May 16, 3:14 PM CDT | Special Weather Statement | FWD | Kaufman | 46 min |
| May 16, 3:25 PM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 3 hr |
| May 16, 3:46 PM CDT | Special Weather Statement | FWD | Rockwall | 29 min |
| May 16, 3:57 PM CDT | Areal Flood Warning | FWD | Tarrant | 4 hr |
| May 16, 4:11 PM CDT | Special Weather Statement | FWD | Rains | 34 min |
| May 16, 4:14 PM CDT | Special Weather Statement | FWD | Kaufman | 31 min |
| May 16, 5:01 PM CDT | Areal Flood Advisory | FWD | Hunt, Rains, Van Zandt | 3 hr |
| May 16, 5:35 PM CDT | Special Weather Statement | FWD | Kaufman | 25 min |
| May 16, 6:25 PM CDT | Areal Flood Advisory | FWD | Kaufman, Rockwall | 118 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.